Researchers still found 'excellent' survival rates for both primary, secondary disease
by courage819 on Wed Apr 18, 2012 02:31 AM
My husband has oli since 2005. He has been on temodar 3 seperate times, also did radiation. His tumors are growing bigger and new ones are forming.His seizures are worse and his bones are hurting. His energery level is low. His oncologist now wants him on an iv avaistin. He has played down the side affects. From what I read they are worst than what he has amitted to. I guess our options are running out. Does anyone out there have any info on avaistin? Thank you and God Bless. Vicki
by mrs.rathe on Wed Apr 18, 2012 02:44 AM
they tryed to make my father take that and he said it made him feel worse than the other meds they have him on
by karynk on Wed Apr 18, 2012 09:24 AM
My husband was put on Avastin for 6 months for his Anaplastic OligoAstrocytoma (w/ deletions). He did horrible on it. He had just about every side effect possible: nose bleeds, very high BP (which took 2 meds to control), fatigue, increased neuro impairments. He ended up having an ischemic stroke about 6 weeks after his last dose. I have posted in the past the horrible episode that he went through following his last dose of this drug. That being said, Avastin is a miracle for some and provides excellant quality of life for many. I would be sure to rule out all other possible chemos and possible radiation, and use it as a last ditch effort.
Just me thoughts -
by siblingof on Wed Apr 18, 2012 12:56 PM
by Lorre_G on Wed Apr 18, 2012 01:42 PM
Avastin is a biological drug developed to interfere with the blood supply that tumors need to grow. It is a protein prepared in the laboratory, which is not taken from human beings and, therefore, poses no risks of transmitted disease. It is a powerful drug and it's usefulness has been confirmed in patients with GBM.
The drug works by attacking a hormone VEGF, which is produced, by tumors and promotes the development of new blood vessels, which supply the tumor with nutrients and oxygen. By interfereing with the process, the drug essentially starves the tumor. It seems to be most effective when combined with effective chemotherapy.
Side effects that are common include high blood pressure and an increased risk of blood clots. The most rare and severe complication of this drug is cerebral or gastrointestinal hemorrhage.
by courage819 on Wed Apr 18, 2012 02:32 PM
On Apr 18, 2012 12:56 PM siblingof wrote: Avastin works in about 40% of patients by inhibiting angiogenesis, the formation of the new blood vessels that large tumors depend on. We have been on it since October for recurrent GBM. No side effects other than a nosebleed one time.
On Apr 18, 2012 12:56 PM siblingof wrote:
Thank you all for responding to me. I know that he is scared to take the avastin as well as I am for him too, but he wants to try almost anything to get these tumors to shrink. The temodar and radiation isn't helping. His tumors keep growing. We hope he doesn't get the side affects, at least not the bad ones. We go to the hospital on Tuesday for his first dose. Although the oncologist didn't say excately how they plan on giving it to him other than it will be an iv. Does it go into your arm? I've also see on different sites where a few have had it directly into the brain. Please keep him in your thoughts and prayers. Vicki
by Lorre_G on Wed Apr 18, 2012 05:09 PM
At our clinic we have never given it directly in the brain. It is given IV in the arm, just like chemo is given.
by siblingof on Wed Apr 18, 2012 05:20 PM
by pearsonjosh19 on Thu Apr 19, 2012 12:14 AM
hi vikki, I have been on Avastin for GBM for 4 months. I have had little to no side effects. I had an MRI 2 months ago and showed 15 % shrinkage of the tumor. I will have another MRI next month. I feel good. My obly side effect I really have is fatigue, and that is usually shortly after the infusion and just last a couple of days.
best of luck
by EllenFisch on Thu Apr 19, 2012 02:42 AM
I was on it for 8 mths before it stopped working-My BP was higher than before and my joints hurt knees and feet but since I stopped taking it they have improved. I'm now on CCNU-Really hoping it works for him. Ellen
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Do you use smart phone apps?
Take our short survey on hospital smart phone apps.
We care about your feedback. Let us know how we can improve your CancerCompass experience.